Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 183, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jul 28, 2018, 4:17 PM CDT for Woodson County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2018, 4:17 PM CDT (21:17 UTC)
- Expired
- Jul 28, 2018, 4:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Woodson County, KS
The radar
The Topeka radar (KTWX), 129 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:35 PM CDT | HAIL 0.5 | 9 N Yates Center, KS | |
| Jul 28, 4:49 PM CDT | HAIL 0.88 | 2 N Yates Center, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.3 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1553 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
199
WUUS53 KICT 282117
SVRICT
KSC207-282145-
/O.NEW.KICT.SV.W.0183.180728T2117Z-180728T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
417 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northern Woodson County in southeastern Kansas...
* Until 445 PM CDT.
* At 416 PM CDT, a severe thunderstorm was located 6 miles southeast
of Gridley, or 10 miles south of Burlington, moving south at 25
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Yates Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3784 9557 3784 9588 3804 9589 3804 9557
TIME...MOT...LOC 2116Z 354DEG 28KT 3804 9577
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HAYESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:27 PM CDT, 50 minutes earlier.
Area forecast discussion, Jul 28, 3:27 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 327 PM CDT Sat Jul 28 2018 .SHORT TERM...(This evening through Monday night) Issued at 315 PM CDT Sat Jul 28 2018 Latest satellite and radar imagery shows a developing cumulus field across southeast Kansas mid-afternoon as the bulk of thunderstorms remain located to both the north and south of the county warning area. A few scattered thunderstorms will be possible this afternoon and early evening in southeast Kansas along an axis of surface-based CAPE east of the Kansas Turnpike. Will continue to monitor the radar, though this activity should wane after sunset when attention will then turn to more storm chances later this evening and tonight. The main challenge with the forecast during the short term is the timing of expected widespread showers and thunderstorms over the forecast area this evening and tonight. Another mid/upper level disturbance is expected to initiate convective development over the High Plains in northeast Colorado and northwest Kansas this evening in a similar fashion as yesterday evening. A resulting mesoscale convective complex (MCS) is forecast to then progress to the southeast toward the forecast area, aided by strong northwesterly flow aloft. Once again, the greatest instability will be in northwest Kansas, where MLCAPE over 3000J/kg, lapse rates in excess of 8 degrees C/km, and bulk shear in excess of 50kts will be located in a weakly capped environment. However, though not as strong as in the northwest part of the state, moderate instability is expected in central and south central Kansas later this evening and overnight, when the MCS is expected to arrive into the area. This will bring chances for strong and severe storms, with damaging winds as a primary concern, though localized flooding and hail remain a possibility as well. The best chance for severe storms appears to be along and west of the I-135 corridor, though strong to marginally severe storms could certainly make it a little further to the east. As previously mentioned, the main forecast challenge has been the time of arrival of convective activity this evening and overnight. Convective-allowing models (CAMs) including the RAP and HRRR performed poorly during yesterday evening's event with time of arrival into central Kansas, lagging about 4-5 hours behind what actually occurred. With a similar setup as yesterday for tonight, confidence in these short term models regarding timing is fairly low at this point. In collaboration with surrounding offices, have included slight and chance pops in central Kansas by 02-03z, with the better chance for storms beginning around midnight or slightly after. To add to the complexity, the NAM and increasingly other short range models are trending toward the possibility of a split occurring, where two complexes diverge to coincide with two separate areas of maximum CAPE. In this scenario, it is possible that the Dodge City and Topeka county warning areas could get the brunt of the activity with the western complex having the greatest strong/severe potential. In this case, portions of south central Kansas would be on the edge of both complexes. Have kept a blended approach in the forecast with higher confidence in seeing showers and storms develop over a larger portion of the area during the overnight hours tonight versus last night. MCS is expected to move off to the east Sunday morning creating a lull in activity for most of the area Sunday afternoon/evening before another shortwave dives out of the Rockies and into Kansas Sunday night through Monday afternoon bringing more chances for showers and storms, though with marginal instability, widespread severe weather is unlikely. Kept highs unseasonably low on Sunday and Monday with storm chances and thick cloud cover expected across the region. .LONG TERM...(Tuesday through Saturday) Issued at 315 PM CDT Sat Jul 28 2018 After showers and storms move to the east of the area Monday afternoon, the upper trough will continue to move off across the Mississippi Valley Tuesday which will mark an end to the precip chances over central, south central, and southeast Kansas. Models remain in good agreement that the forecast will remain dry through the rest of the work week next week. A gradual warm-up will begin by Wednesday with highs returning to the low to mid 90s by next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1223 PM CDT Sat Jul 28 2018 Tough forecast with this period as the models are still trying to hold off the MCS development and migration into our forecast area until after 06z. My issue with this is that this is a similar set up to yesterday and the models were about 3 to 5 hours late in arrival time. That being the case, I have hedged towards an earlier arrival for all taf sites. I opt to keep out trw for KCNU this afternoon due to areal coverage. I can easily see widely scattered trw develop east of the Flint Hills this afternoon in a slightly more unstable atmosphere. For now, I have kept all cigs aoa 3K. However, with a more saturated lower level tomorrow morning around 12z, I could see some lower stratus. We will have to keep our eye on this as time draws nearer. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 69 83 67 82 / 60 30 40 30 Hutchinson 68 82 65 80 / 60 20 40 30 Newton 67 81 64 80 / 60 20 30 30 ElDorado 67 81 64 80 / 60 30 30 30 Winfield-KWLD 69 84 66 82 / 60 30 40 40 Russell 66 80 62 79 / 60 20 40 20 Great Bend 66 81 63 80 / 60 20 40 20 Salina 68 82 64 81 / 60 20 30 30 McPherson 67 82 64 80 / 60 20 30 20 Coffeyville 70 84 66 82 / 60 60 40 40 Chanute 68 82 65 81 / 70 50 30 30 Iola 68 82 65 81 / 80 50 30 30 Parsons-KPPF 69 83 67 81 / 60 60 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...CWH
Hazardous weather outlook, Jul 28, 4:27 AM CDT, 11 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 427 AM CDT Sat Jul 28 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-290930- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 427 AM CDT Sat Jul 28 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Isolated storms will be possible today with storms becoming more numerous tonight. A few severe storms will be possible tonight for areas generally along and north of Highway 50. The stronger storms will be capable of 60 mph winds, quarter size hail and high rainfall rates. Storms across the remainder of the area will be capable of 50 mph winds, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Sunday through Friday Storms will be possible Sunday and especially Sunday night into Monday morning. Severe storms are not expected with this activity. However, the stronger storms will be capable of producing winds to 50 mph and brief heavy rain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Jul 28, 2:50 PM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Wichita KS
250 PM CDT SAT JUL 28 2018
KSZ072-096-282015-
Neosho KS-Allen KS-
250 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Neosho County in southeastern Kansas...
Southeastern Allen County in southeastern Kansas...
* Until 315 PM CDT.
* At 248 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall 6 miles southeast
of Humboldt...moving southeast at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Savonburg, Elsmore and Stark.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3782 9509 3764 9509 3770 9541 3785 9542
3785 9508 3782 9508
TIME...MOT...LOC 1949Z 311DEG 19KT 3777 9533
HAYESSpecial weather statement, Jul 28, 3:31 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Wichita KS 331 PM CDT SAT JUL 28 2018 KSZ096-282100- Neosho KS- 331 PM CDT SAT JUL 28 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Neosho County in southeastern Kansas... * Until 400 PM CDT. * At 327 PM CDT...National Weather Service Doppler radar was tracking strong thunderstorms with locally heavy rainfall along a line extending from 7 miles northeast of Chanute to near Erie...and moving southeast at 20 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with these storms. * Locations impacted include... Erie, St. Paul, Galesburg, Stark, Lake Parsons and South Mound. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3739 9539 3773 9539 3773 9509 3738 9509 TIME...MOT...LOC 2030Z 356DEG 6KT 3772 9534 3755 9520 HAYES
Special weather statement, Jul 28, 4:01 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
401 PM CDT SAT JUL 28 2018
KSZ096-100-282130-
Labette KS-Neosho KS-
401 PM CDT SAT JUL 28 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Labette County in southeastern Kansas...
Southeastern Neosho County in southeastern Kansas...
* Until 430 PM CDT.
* At 358 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall over St. Paul...
moving southeast at 20 mph.
Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Parsons, St. Paul and South Mound.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3730 9524 3754 9530 3756 9509 3739 9509
3738 9508 3731 9508
TIME...MOT...LOC 2101Z 331DEG 15KT 3747 9518
HAYESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 2:50 PM CDT | Special Weather Statement | ICT | Allen | 25 min |
| Jul 28, 3:31 PM CDT | Special Weather Statement | ICT | Neosho | 29 min |
| Jul 28, 4:01 PM CDT | Special Weather Statement | ICT | Neosho | 29 min |
| Jul 28, 4:28 PM CDT | Special Weather Statement | ICT | Labette | 32 min |
| Jul 28, 4:42 PM CDT | Special Weather Statement | ICT | Labette | 33 min |
| Jul 28, 4:44 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 31 min |
| Jul 28, 4:45 PM CDT | Severe Thunderstorm Warning | ICT | Labette | 30 min |
| Jul 28, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery | 36 min |
| Jul 28, 6:03 PM CDT | Areal Flood Warning | ICT | Labette, Montgomery | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.